Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 19, NWS Raleigh, NC

May 23, 2022Franklin County, Halifax County, Warren County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 23, 2022, 4:58 PM EDT for Franklin County, Halifax County, Warren County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2022, 4:58 PM EDT (20:58 UTC)
Expired
May 23, 2022, 5:14 PM EDT
In force
16 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Franklin County, NC, Halifax County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

978 
WFUS52 KRAH 232058
TORRAH
NCC069-083-185-232145-
/O.NEW.KRAH.TO.W.0019.220523T2058Z-220523T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
458 PM EDT Mon May 23 2022

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Southern Warren County in central North Carolina...
  Northwestern Halifax County in central North Carolina...
  Northeastern Franklin County in central North Carolina...

* Until 545 PM EDT.
    
* At 458 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Louisburg, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Littleton around 535 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Arcola, Ingleside, Medoc Mountain State Park, Airlie and Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3627 7776 3619 7799 3620 7801 3618 7802
      3612 7828 3622 7839 3623 7838 3623 7834
      3627 7830 3631 7828 3650 7792
TIME...MOT...LOC 2058Z 241DEG 36KT 3620 7827 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Leins
1 follow-up statement
025 
WWUS52 KRAH 232114
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
514 PM EDT Mon May 23 2022

NCC069-083-185-232124-
/O.CAN.KRAH.TO.W.0019.000000T0000Z-220523T2145Z/
Warren NC-Halifax NC-Franklin NC-
514 PM EDT Mon May 23 2022

...THE TORNADO WARNING FOR SOUTHERN WARREN...NORTHWESTERN HALIFAX AND
NORTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area until 
615 PM.

LAT...LON 3627 7776 3619 7799 3620 7801 3618 7802
      3612 7828 3622 7839 3623 7838 3623 7834
      3627 7830 3631 7828 3650 7792
TIME...MOT...LOC 2112Z 241DEG 36KT 3628 7809 

$$

Leins

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 23, 4:50 PM EDT, 8 minutes earlier.

Area forecast discussion, May 23, 4:50 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
450 PM EDT Mon May 23 2022

.SYNOPSIS...
An area of low pressure over Georgia will track ENE along a quasi-
stationary sfc front that will extend across central NC through
Tuesday. Another wet system is expected to affect the region mid to
late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 450 PM Monday...

...Marginal Risk (level 1) for severe weather (damaging wind gusts
and isolated tornado) this afternoon and evening...

...Much needed widespread rainfall anticipated today and tonight...

As of 430 PM Monday...

Ahead of the surface low that's currently over GA, an MCV enhanced
convective band is racing NE across the central Piedmont counties,
where it is starting to interact with the quasi-stationary front
that's bisecting the area. This convective band is also starting to
merge with the warm sector multi-cellular convection that developed
over the southern coastal plain counties.

A pocket of elevated shear(effective shear 45-50kts)attendant to the
MCV, coupled with some weak backing of the low-level flow in advance
of the low has produced a swath of scattered wind damage across the
Piedmont counties. There has also been several instances in which
the tightening/strengthening of embedded mesos, including along the
surface front, warranted the issuance of several unverified tornado
warnings. Not that the convective band is moving into a less
unstable regime, north of the front, the severe threat is
diminishing.

However, additional showers and storms are expected this evening and
overnight as the primary upper disturbance and area of low pressure
lift NE into the area. The loss of heating and increasing BL cin
should greatly limit severe potential with the second round of
convection. However, given the anomalously moist precipitable water
values of 1.75-2" into central NC(likely be a daily record maximum
per GSO RAOB dating back to 1948), localized flooding will be
possible especially in urban and small stream runoff issues.

Lows tonight ranging from upper 50s/near 60 north to upper 60s/near
70 south.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 1258 PM Monday...

Surface boundary will still be hung up across the area Tuesday
morning (roughly along US-1) and it's likely that there will be
showers and isolated thunderstorms ongoing at daybreak as the
surface low traverses the area. Surface based instability and best
BL-rooted thunderstorm chances during the day Tuesday will be in the
warm sector south and east of the front (generally
Sandhills/southern Coastal Plain) although elevated instability
could allow for an occasional rumble of thunder anywhere across
central NC. Eventually the surface low will move offshore with moist
northeasterly flow pushing the front southward and CAD taking hold
across a good majority of the area. The southern Coastal Plain is
likely to remain within the warm unstable sector all day into the
evening hours, and PoPs will remain highest in that area in
particular.

Temperatures tomorrow will vary considerably across the area with
upper 60s in the NW and mid 80s in the SE. Lows in the upper 50s NW,
mid 60s SE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 1258 PM Monday...

Wednesday looks to be the driest day of the week with the front just
south of the area. Relatively cool northeasterly flow will lead to
cloudy skies along with the potential for some drizzle and/or very
light rain but overall confidence in this scenario is low and I will
only mention 15-20 PoPs during the daytime hours. Slightly higher
precip chances will be confined to the Sandhills/southern Coastal
Plain in the vicinity of the stalled surface boundary across SC.
Temperatures will be below normal on Wednesday ranging from the
lower 70s to the north to the lower 80s in the south. Lows in the
lower 60s.

Meanwhile to the west, an upper low will move out of the southern
Plains and into the lower OH valley Thursday with a broad area of
southwest flow aloft overspreading the Mid Atlantic. This will allow
the stalled boundary to retreat northward as a warm front, once
again putting NC into the warm sector ahead of an approaching low.
Temperatures should easily return to the upper 70s to mid 80s on
Thursday, with similar but slightly lower temps on Friday. Lee
troughing near the mountains will likely serve as a focal point for
shower and storm development Thursday afternoon and evening, before
showers and storms move eastward across the remainder of the area on
Friday. At the same time the upper low and attendant surface cold
front will slowly move through the area, bringing increased chances
of showers and storms to close out the week. Anomalously high PW's
will precede this trough much like what we've seen recently and some
localized areas of heavy rain can't be ruled out Thursday and
especially Friday.

There are still varying solutions with respect to how quickly the
upper low exits the area, and this is also evident in the ensembles
and ensemble clusters. There's at least a small consensus showing
cyclonic flow aloft across the area through the weekend but with
rising heights nudging into the southwest Piedmont. This should
yield steadily rising temperatures that are slightly above normal
for late May along with a very low end chance (20 percent) of
showers and storms Sunday into Monday.

&&

.AVIATION /19Z MONDAY THROUGH FRIDAY/...
As of 330 PM Monday...

24 hour TAF period: An area of low pressure tracking along a nearly
stationary front will result in periods of showers and storms
through Tuesday afternoon/evening. In addition to the sub-VFR
restrictions associated with the stronger convection, moisture
pooling along the front will result in the development of widespread
LIFR to IFR ceilings this evening and tonight. IFR to MVFR
conditions will linger into the afternoon on Tuesday, with the
potential for ceilings to lift to low-end VFR across southern NC,
including KFAY.

Looking ahead: Widespread LIFR to IFR sub-VFR conditions in stratus
and fog is expected again Tuesday night/Wednesday morning.  Some
improvement is expected Wednesday into Thursday before another cold
front brings showers/storms and another round of sub-VFR weather to
close out the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...CBL
SHORT TERM...Leins
LONG TERM...Leins
AVIATION...CBL/Badgett
Hazardous weather outlook, May 23, 10:02 AM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1002 AM EDT Mon May 23 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-241415-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1002 AM EDT Mon May 23 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal (Level 1) Risk of severe thunderstorms this
afternoon and evening, generally for areas south of Interstate 85.
Damaging wind gusts are the primary hazard. An isolated tornado will
be possible along the track of low pressure later today into the
evening.

In addition, heavy rainfall with localized areas of up to 3
inches can be expected this afternoon and tonight. Minor flooding of
urban areas and small streams can be expected. Isolated flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 3:57 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     1 ENE SANFORD           35.48N 79.17W
05/23/2022                   LEE                NC   LAW ENFORCEMENT

            TREE BLOWN DOWN AT THE INTERSECTION OF
            MCIVER ST AND 7TH STREET IN SANFORD.

&&

KC
Local storm report, May 23, 3:58 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     SANFORD                 35.48N 79.19W
05/23/2022                   LEE                NC   LAW ENFORCEMENT

            TREE BLOWN DOWN NEAR THE INTERSECTION OF
            CARTHAGE ST AND CARBONTON RD. TIME ESTIMATED
            BY RADAR.

&&

KC
Local storm report, May 23, 4:17 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 NNE ULAH              35.67N 79.83W
05/23/2022                   RANDOLPH           NC   PUBLIC

            TREES BLOWN DOWN. TIME ESTIMATED BY RADAR.

&&

KC
Local storm report, May 23, 4:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     4 NW FLOWERS            35.68N 78.40W
05/23/2022                   JOHNSTON           NC   911 CALL CENTER

            TREE DOWN ON POWER LINE.

&&

NP
Local storm report, May 23, 4:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 NE HILLSBOROUGH       36.09N 79.08W
05/23/2022  M2.04 INCH       ORANGE             NC   COCORAHS

            COCORAHS REPORT OF 2.04 INCHES OF RAIN IN 30
            MINUTES.

&&

KC
Special weather statement, May 23, 4:54 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
454 PM EDT Mon May 23 2022

NCZ008>010-232200-
Vance NC-Warren NC-Granville NC-
454 PM EDT Mon May 23 2022

...Strong thunderstorms will impact portions of Vance, northwestern
Warren and central Granville Counties through 600 PM EDT...

At 453 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Oxford to near Kittrell.
Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henderson, Oxford, Norlina, Stovall, Middleburg, Steele Creek Marina
& Campground, Kerr Lake, South Henderson, Wise and Dabney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3617 7853 3627 7880 3637 7880 3654 7853
      3654 7801
TIME...MOT...LOC 2053Z 235DEG 36KT 3632 7874 3623 7848

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:31 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly59 min
May 23, 1:44 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly61 min
May 23, 1:59 PM EDTTornado WarningRAHDavidson, Montgomery, Randolph, Stanly46 min
May 23, 2:26 PM EDTSevere Thunderstorm WarningRAHChatham, Davidson, Montgomery, Moore, Randolph64 min
May 23, 2:32 PM EDTSevere Thunderstorm WarningRAHHoke, Montgomery, Moore, Richmond, Scotland43 min
May 23, 2:36 PM EDTSpecial Weather StatementRAHAlamance54 min
May 23, 2:49 PM EDTSpecial Weather StatementRAHJohnston, Wayne56 min
May 23, 2:49 PM EDTTornado WarningRAHChatham, Lee, Moore31 min
May 23, 3:12 PM EDTSpecial Weather StatementRAHHarnett, Lee63 min
May 23, 3:13 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person62 min
May 23, 3:18 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Orange39 min
May 23, 3:23 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Lee, Orange51 min
May 23, 3:26 PM EDTSpecial Weather StatementRAHAlamance64 min
May 23, 3:33 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake57 min
May 23, 3:51 PM EDTAreal Flood AdvisoryRAHGuilford100 min
May 23, 3:51 PM EDTSpecial Weather StatementRAHJohnston, Wayne54 min
May 23, 3:55 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance113 min
May 23, 3:57 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake50 min
May 23, 4:05 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake55 min
May 23, 4:06 PM EDTTornado WarningRAHDurham, Franklin, Granville, Wake39 min
May 23, 4:11 PM EDTTornado WarningRAHDurham, Franklin, Granville, Vance34 min
May 23, 4:17 PM EDTFlash Flood Warning Considerable damage threatRAHOrange2 hr
May 23, 4:23 PM EDTFlash Flood Warning Considerable damage threatRAHChatham, Durham, Harnett, Johnston, Lee, Wake114 min
May 23, 4:34 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Nash, Vance56 min
May 23, 4:54 PM EDTSpecial Weather StatementRAHGranville, Vance66 min
May 23, 5:05 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash70 min
May 23, 5:14 PM EDTSevere Thunderstorm Warning Considerable damage threatRAHHalifax, Warren61 min
May 23, 5:44 PM EDTSpecial Weather StatementRAHEdgecombe, Wilson61 min
May 23, 5:54 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Wilson2 hr
May 23, 7:34 PM EDTSpecial Weather StatementRAHAnson, Montgomery56 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.